Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 162, NWS Morristown, TN

May 22, 2011Russell County, Washington County, City of Bristol, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 22, 2011, 7:22 PM EDT for Russell County, Washington County, City of Bristol, Virginia. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 7:22 PM EDT (23:22 UTC)
Expired
May 22, 2011, 8:15 PM EDT
In force
53 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Bristol, VA, Russell County, VA, Washington County, VA

The radar

The Jackson,KY radar (KJKL), 142 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:04 PM EDTTSTM WND DMG8 E Abingdon, VASEVERAL TREES AND POWERLINES DOWN BETWEEN EMORY-MEADOW VIEW AND DAMASCUS. REPORTED BY DISPATCH.
May 22, 8:04 PM EDTTSTM WND DMGAbingdon, VANUMEROUS TREES...POWER POLES AND POWERLINES DOWN COUNTYWIDE. MANY TREES...POWER POLES AND POWERLINES ARE DOWN ACROSS AND BLOCKING ROADWAYS. REPORTED BY DISPATCH.
May 22, 8:17 PM EDTTSTM WND DMG8 E Abingdon, VASEVERAL TREES AND POWERLINES DOWN BETWEEN EMORY-MEADOW VIEW AND DAMASCUS. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 2:18 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

348 
WUUS54 KMRX 222322
SVRMRX
VAC167-191-520-230015-
/O.NEW.KMRX.SV.W.0162.110522T2322Z-110523T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
722 PM EDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA...
  CITY OF BRISTOL IN SOUTHWEST VIRGINIA...

* UNTIL 815 PM EDT

* AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF NORTON TO 
WEBER CITY...AND WERE MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BRISTOL VA...LEBANON...ABINGDON...CLEVELAND...COLLINGWOOD...
  CASTLEWOOD...BENHAMS...HANSONVILLE...HILANDER PARK...HOLSTON...
  LINDELL...ROSEDALE...EMORY-MEADOW VIEW...HONAKER...GLADE SPRING...
  DAMASCUS...DYE AND KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THIS 
EVENING.

&&

LAT...LON 3661 8162 3662 8192 3659 8193 3660 8229
      3688 8241 3690 8230 3697 8233 3700 8228
      3700 8225 3705 8217 3705 8206 3713 8201
      3714 8190 3698 8178 3692 8182 3679 8169
      3662 8160
TIME...MOT...LOC 2322Z 270DEG 25KT 3685 8247 3661 8253

$$

DMG
1 follow-up statement
568 
WWUS54 KMRX 230009
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 PM EDT SUN MAY 22 2011

VAC167-520-230018-
/O.CAN.KMRX.SV.W.0162.000000T0000Z-110523T0015Z/
RUSSELL VA-CITY OF BRISTOL VA-
809 PM EDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR CITY OF BRISTOL AND RUSSELL
COUNTIES IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THIS 
EVENING FOR SOUTHWEST VIRGINIA.

&&

LAT...LON 3661 8162 3662 8192 3659 8193 3659 8202
      3682 8197 3692 8182 3679 8169 3662 8160
TIME...MOT...LOC 0008Z 267DEG 41KT 3667 8185

$$

VAC191-230015-
/O.CON.KMRX.SV.W.0162.000000T0000Z-110523T0015Z/
WASHINGTON VA-
809 PM EDT SUN MAY 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WASHINGTON COUNTY...

AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR ABINGDON...MOVING WAS EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  DAMASCUS...GLADE SPRING AND KONNAROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM THIS 
EVENING.

&&

LAT...LON 3661 8162 3662 8192 3659 8193 3659 8202
      3682 8197 3692 8182 3679 8169 3662 8160
TIME...MOT...LOC 0008Z 267DEG 41KT 3667 8185

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:07 PM EDT, 15 minutes earlier.

Area forecast discussion, May 22, 7:07 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
707 PM EDT SUN MAY 22 2011

.DISCUSSION...WENT AHEAD AND DROPPED SVR WATCH FOR POINTS WEST OF
CONVECTIVE LINE AND LOWERED POPS FOR SEVERAL HOURS BEHIND THIS
CONVECTION. KEPT THE LOW THROUGH MEDIUM CHANCE PROBABILITY FOR LATE
TONIGHT AS MODELS HINT AT THE POSSIBILITY OF ANOTHER IMPULSE MOVING
INTO THE AREA.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&
Hazardous weather outlook, May 22, 3:01 PM EDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT SUN MAY 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
301 PM EDT SUN MAY 22 2011 /201 PM CDT SUN MAY 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW OF
THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO ISOLATED THUNDERSTORMS CAN BE EXPECTED AGAIN MONDAY. A
FEW OF THESE STORMS MAY BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL THE PRIMARY THREATS.

A COLD FRONT WILL BE APPROACHING FROM THE WEST ON THURSDAY...WITH
THUNDERSTORMS EXPECTED. SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT AND/OR
MONDAY...AND AGAIN ON THURSDAY.

In the hours before

Local storm report, May 22, 4:34 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
434 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     DAYTON                  35.49N 85.01W
05/22/2011                   RHEA               TN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN DAYTON...REPORTED BY DISPATCH

&&
Local storm report, May 22, 5:51 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     2 W DECATUR             35.53N 84.83W
05/22/2011                   MEIGS              TN   LAW ENFORCEMENT

            A FEW TREES AND ONBE POWERLINE DOWN. REPORTED BY
            DISPATCH.

&&

FERRELL
Local storm report, May 22, 6:29 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
629 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     4 NW LENOIR CITY        35.84N 84.32W
05/22/2011                   LOUDON             TN   LAW ENFORCEMENT

            ONE TREE DOWN AT INTERSECTION OF CARDWELL CHAPEL ROAD AND
            HINES VALLEY ROAD. REPORTED BY DISPATCH.

0511 PM     TSTM WND DMG     2 N LENOIR CITY         35.83N 84.27W
05/22/2011                   LOUDON             TN   LAW ENFORCEMENT

            ONE TREE DOWN ON TOWN CREEK ROAD. REPORTED BY DISPATCH.

0535 PM     TSTM WND DMG     6 NNE KNOXVILLE         36.05N 83.91W
05/22/2011                   KNOX               TN   TRAINED SPOTTER

            12 TREES DOWN IN THE GIBBS COMMUNITY OF KNOXVILLE.
            REPORTED BY SPOTTER.

0555 PM     TSTM WND GST     RUTLEDGE                36.27N 83.52W
05/22/2011  M63.00 MPH       GRAINGER           TN   TRAINED SPOTTER

            MEASURE 63 MPH WIND GUST IN RUTLEDGE. REPORTED BY
            SPOTTER.

&&

FERRELL
Local storm report, May 22, 6:42 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
642 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     TOWNSEND                35.68N 83.75W
05/22/2011                   BLOUNT             TN   LAW ENFORCEMENT

            A FEW TREES AND POWERLINES DOWN IN THE TOWNSEND AREA.
            REPORTED BY DISPATCH

0610 PM     TSTM WND DMG     TOWNSEND                35.68N 83.75W
05/22/2011                   BLOUNT             TN   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN IN AND AROUND THE
            TOWNSEND AREA. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, May 22, 7:01 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     3 ENE SEVIERVILLE       35.91N 83.53W
05/22/2011                   SEVIER             TN   LAW ENFORCEMENT

            A FEW TREES DOWN ACROSS THE NORTHEASTERN PART OF THE
            COUNTY. REPORTED BY DISPATCH.

&&

FERRELL
Local storm report, May 22, 7:22 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
722 PM EDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     4 WNW NEWPORT           35.98N 83.26W
05/22/2011                   COCKE              TN   LAW ENFORCEMENT

            ONE TREE DOWN ON THE EASTBOUND LANE OF I-40 NEAR MILE
            MARKER 430. REPORTED BY DISPATCH.

0640 PM     TSTM WND DMG     5 SSW NEWPORT           35.89N 83.23W
05/22/2011                   COCKE              TN   LAW ENFORCEMENT

            A COUPLE OF TREES DOWN ON THE COSBY HIGHWAY -HIGHWAY
            32/321. REPORTED BY DISPATCH.

&&

FERRELL

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 6:48 PM EDTSevere Thunderstorm WarningMRXScott, Wise, City of Norton57 min
May 22, 7:00 PM EDTSevere Thunderstorm WarningMRXScott45 min
May 22, 7:45 PM EDTAreal Flood AdvisoryMRXScott2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.